Chemotherapy Induced Peripheral Neuropathy
Chemo-induced peripheral neuropathy (CIPN) is a condition where chemotherapy drugs have damaged the nerves in hands, feet, arms and legs. Some cemotherapy drugs strip the protective coating off of the nerves, causing pain. The most common symptoms of CIPN are:
- Pain (shooting, stabbing pain that may come and go)
- Tingling (pins & needles feeling)
- Loss of feeling, or feeling like you have a glove/sock on when you don't
- Dropping things
- Balance problems
- Trouble using your fingers to pick up and hold things
- Pressure or temperature (mostly cold) may hurt more than usual
- Trouble with tripping or stumbling while walking
- Shrinking muscles
- Muscle Weakness
- Trouble swallowing
- Trouble passing urine
- Blood pressure changes
- Decreased or no reflexes
Chemo (chemotherapy drugs) travels through the whole body, and certain types of chemo can damage different nerves. Symptoms tend to start farthest away from the head, but move in closer over time.
In most cases, people will notice chemo-induced peripheral neuropathy (CIPN) symptoms in the feet, then later on in the hands. Symptoms may start in the toes, but move on to the ankles and legs. Likewise, symptoms can move up from the fingers to the hands and arms.
Some people with this type of neuropathy (nerve damage) first notice a "pins and needles" feeling, not unlike when an arm or leg falls asleep.
CIPN (Chemo-Induced Peripheral Neuropathy) can begin any time after treatment starts. It often gets worse as treatments go on. Damage to the nervous system in chemotherapy patients can develop months or years after treatment.
Sources: American Cancer Society and chemotherapyneuropathy.com.